Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 44, NWS Raleigh, NC

August 13, 2020Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 13, 2020, 8:31 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 8:31 PM EDT (00:31 UTC)
Expired
Aug 13, 2020, 11:30 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:15 PM EDTFLASH FLOOD4 Ssw Summerfield, NCBRUSH CREEK AT BRUSH CK AT MUIRFIELD RD REACHED 9.78FT. FLOOD STAGE IS 9FT.
Aug 13, 9:30 PM EDTFLASH FLOOD3 Sw Greensboro, NCSOUTH BUFFALO CREEK - GAUGE SBPN7 REACHED 12.01 FT. MINOR FLOOD STAGE IS 11FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS52 KRAH 140031
FFWRAH
NCC067-081-140330-
/O.NEW.KRAH.FF.W.0044.200814T0031Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
831 PM EDT Thu Aug 13 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Forsyth County in central North Carolina...
  Western Guilford County in central North Carolina...

* Until 1130 PM EDT.

* At 830 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Greensboro, High Point, Kernersville, McLeansville, Summerfield,
  Stokesdale, Pleasant Garden, Jamestown, Forest Oaks and Lake
  Jeanette Marina.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
      3602 8011 3621 8011

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

23
2 follow-up statements
444 
WGUS72 KRAH 140203
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1003 PM EDT Thu Aug 13 2020

NCC067-140209-
/O.CAN.KRAH.FF.W.0044.000000T0000Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1003 PM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORSYTH COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
      3621 8004

$$

NCC081-140330-
/O.CON.KRAH.FF.W.0044.000000T0000Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1003 PM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
WESTERN GUILFORD COUNTY...

At 959 PM EDT, although the heavy rain has ended across the area, 
gauge reports that South Buffalo Creek near the intersection of 
Pomona and Merritt Street and Brush Creek at Muirfield Road have 
started to flow out of their banks.  

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Greensboro, High Point, McLeansville, Summerfield, Stokesdale,
Pleasant Garden, Jamestown, Forest Oaks, Lake Jeanette Marina and Oak
Hollow Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
      3621 8004

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

23
836 
WGUS72 KRAH 140323
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1123 PM EDT Thu Aug 13 2020

NCC081-140332-
/O.EXP.KRAH.FF.W.0044.000000T0000Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1123 PM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING FOR WESTERN GUILFORD COUNTY WILL EXPIRE AT
1130 PM EDT...

The heavy rain has ended and waters are receding. While the water 
levels on area creeks remain high, flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
      3621 8004

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:23 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 13, 8:23 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
823 PM EDT Thu Aug 13 2020

.SYNOPSIS...
Weak low pressure will hold over the eastern Carolinas through
Saturday. An upper level trough and surface cold front will approach
from the west on Saturday, then cross our region on Sunday, bringing
slightly drier air for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 305 PM Thursday...

Precip over central NC thus far this afternoon has been focused over
the central and N Coastal Plain (mostly tropical-type showers
translating westward as they rotate about the surface low over SE
NC), just to the NW of the Triad (lift due to instability and
terrain-induced differential heating enhanced by differential
heating along the edge of the long-lived but now-dissipated low
cloud shield over our NW), and over the SW CWA (elevated CAPE with
locally enhanced moisture pooling). Most of this activity will
continue to be slow moving and meandering, due to weak steering flow
and low shear, although the more low-level-rooted showers and
isolated storms in the east will pivot W and SW at a big better clip
as subtle boundaries rotate around the low. Isolated minor flooding
will remain possible within this damp column. The SE NC low will
maintain a drift to the NE over eastern NC through tonight, keeping
a light low level flow from the NE and N over central NC. The loss
of heating this evening should result in a gradual decrease in
intensity and coverage of convection after midnight, and we should
also see decreasing large scale vertical motion or weak subsidence
late as we get sandwiched between the low over NE NC and the low-mid
level trough moving in from the Mid Miss Valley. But the high PW (2-
2.5") and lingering weak elevated CAPE will necessitate retaining an
isolated pop overnight areawide for slow moving showers and isolated
storms. Expect lows to be similar to last night, around 70 to 75,
with areas of fog and stratus forming once again. -GIH

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 335 PM Thursday...

The low over the N Outer Banks early Fri morning will continue
moving to the NE and offshore Fri/Fri night, leaving behind a baggy
trough over E and S NC with narrow weak higher pressure extending
into NW NC from the NNE. PW will remain in the 2-2.5" range, mainly
E of the Triad (and highest E of I-95), with continued weak steering
flow, although this should be ticking up a bit late Fri into Fri
night as the mid-upper trough moves in from the W. With little
change in the overall regime, will maintain convection chances
peaking in the good chance to low-end likely range. It's tough to
pinpoint exactly where the best convection chances will be, as much
will likely depend on old outflows and weak boundaries including
those along the edges of any longer-lived stratus areas as we start
to heat up Fri, although the location of the lingering trough back
through central and southern NC may provide such a focus for
enhanced moisture pooling. Will again have highs in the upper 80s to
lower 90s. Convection should again take a relative downturn with
loss of heating Fri night, but the approach of the mid-upper trough
overnight may result in a late-night boost in convection especially
in the W CWA as mid level SW flow increases slightly. Expect lows of
70-75. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 PM Thursday...

Longwave troughing over the eastern CONUS along with a low over the
southern Great Lakes will continue to promote deep southerly flow
across the area on Saturday. Meanwhile, a weak surface trough will
slide from the Great Lakes through the Mid Atlantic Saturday night
into Sunday, providing a focal area for shower and thunderstorm
development. Anomalously high precipitable water values around 2.1
to 2.2 inches will be commonplace during the day on Saturday and
will lead to an elevated threat of flooding rainfall. Thermodynamic
parameters won't be nearly as high as they could be this time of
year given moist adiabatic profiles but there could still be north
of 1000 J/KG of MLCAPE ahead of this trough Saturday afternoon. I
will maintain well above climo PoPs during this period and we
ultimately need to go with a Flash Flood Watch on Saturday, but a
lot of that will depend on where we see the heaviest rainfall occur
tonight and again on Friday.

Post-trough drying will limit areal coverage of showers and storms
mainly to the Coastal Plain for the latter half of the weekend into
early next week, and will also knock temperatures back a few degrees
area-wide closer to climatological normals (upper 80s vs lower 90s).
However longwave troughing upstream over the Ohio Valley will
eventually migrate into the Mid Atlantic by mid week, bringing with
it another round of anomalously high PW's and unsettled afternoon
conditions.

Temps overall will be near climo with daily highs in the mid/upper
80s and lows in the upper 60s/around 70.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 823 PM Thursday...

Cluster of storms INVOF the Triad and Triangle with impact the KINT,
KGSO and KRDU over the next couple of hours. While the risk of
storms will decrease through the evening, there will remain a chance
of isolated convection well into the overnight hours. Development of
fog/stratus areawide is likely once again tonight, mainly after 06z,
lasting through mid to late Fri morning (13z-16z) at KRDU, KFAY, and
KRWI. At KGSO and KINT, the sub-VFR ceilings could persist until the
early afternoon(18-20z).  Surface winds will be light, mainly from
the NE over all but FAY, through the period. Another round of
scattered to numerous storms Fri afternoon as we stay in a humid and
unsettled pattern.

Outlook: Daily chances for showers and storms are expected each
afternoon into the evening through Sun, as a weak upper low over the
Mid Miss Valley drifts slowly eastward through the Mid Atlantic
region. Early-morning sub-VFR fog and stratus are also expected
across the area each morning through Sun. Some improvement is
possible Mon into Tue as drier air moves in.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Leins
AVIATION...CBL/Hartfield
Hazardous weather outlook, Aug 13, 5:58 AM EDT, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
558 AM EDT Thu Aug 13 2020

NCZ021-022-038-039-073-074-083-141200-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
558 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding this afternoon into early tonight. This threat will be
greatest if storms occur over urban areas in the Triad.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-084>086-088-089-141200-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
558 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered, slow-moving thunderstorms will produce locally heavy rain
and a risk of flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 6:51 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT Thu Aug 13 2020

NCZ022-038-039-132345-
Guilford NC-Randolph NC-Davidson NC-
651 PM EDT Thu Aug 13 2020

...SLOW MOVING THUNDERSTORMS WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 745
PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point. This storm was nearly stationary.

Heavy rain and minor flooding will be possible with this storm.

Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Jamestown,
Randleman Regional Reservior Marina and Oak Hollow Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3603 8017 3601 8005 3602 8004 3612 8004
      3611 7981 3583 7982 3583 8017
TIME...MOT...LOC 2251Z 000DEG 0KT 3598 8000

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:09 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
Aug 14, 2:14 PM EDTSpecial Weather StatementRAHSampson61 min
Aug 14, 3:46 PM EDTSpecial Weather StatementRAHMoore59 min
Aug 14, 3:51 PM EDTSpecial Weather StatementRAHCumberland, Hoke54 min
Aug 14, 4:18 PM EDTAreal Flood AdvisoryRAHCumberland, Sampson117 min
Aug 14, 4:20 PM EDTAreal Flood AdvisoryRAHMoore55 min
Aug 14, 6:16 PM EDTAreal Flood AdvisoryRAHForsyth119 min
Aug 14, 6:36 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth114 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.